Alabama, 2001

Damaging Wind in Alabama, August 18, 2001

August 18, 2001 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 18, 12:52 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 18, 12:52 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
112 PM CDT SAT AUG 18 2001

VORT MAX CURRENTLY MOVING ACROSS CENTRAL MISSISSIPPI IS KICKING OFF
SHOWERS AND THUNDERSTORMS OUT AHEAD OF IT THIS AFTERNOON.  THIS
WAVE WILL MOVE ACROSS CENTRAL ALABAMA DURING THE LATE AFTERNOON
HOURS.  MODELS CONTINUE TO SHOW WAVES IN THE WESTERLY FLOW MOVING
OVER THE FORECAST AREA OVERNIGHT...SO FEELING IS THAT SCATTERED POPS
WILL BE POSSIBLE OVER MUCH OF THE FORECAST AREA TONIGHT.

MAIN FRONT CLOSES IN ON ALABAMA TOMORROW MORNING AND INTO THE
AFTERNOON.  EXPECT SHOWERS AND STORMS TO BE NEARING NORTHERN
ALABAMA DURING THE EARLY MORNING HOURS TOMORROW...THEN SPREADING
SOUTHWARD DURING THE DAY.  BEST BET FOR STRONG STORMS SHOULD BE
DURING THE AFTERNOON HOURS TOMORROW. AIRMASS OUT AHEAD OF THE FRONT
SHOULD HAVE AMPLE TIME TO HEAT UP AND DESTABLIZE BEFORE THE FRONT
MOVES IN.  RIGHT NOW SPC HAS MUCH OF CENTRAL ALABAMA UNDER A SLIGHT
RISK FOR TOMORROW...AND I REALLY CANT ARGUE WITH THAT. DONT EXPECT
AN ALL DAY RAIN...AND STORMS SHOULD REMAIN SCATTERED IN NATURE...SO
WILL ONLY WORD THEM AS SUCH AT THIS TIME.

FIRST PART OF THE EXTENDED LOOKS TO REMAIN DRY...WITH A RETURN OF
MOISTURE AND SHOWERS BY THE MIDDLE OF THE WORKWEEK.  CHANTAL COULD
MAKE THINGS INTERESTING BY THE END OF THE EXTENDED PERIOD...
ESPECIALLY IF IT MAKES IT INTO THE GULF AS A FULL FLEDGED HURRICANE.

HSV 70/88 66/88 65 352
BHM 71/90 67/90 66 354
MGM 72/91 70/91 68 354

.BHM...NONE.

In the hours before

Special weather statement, Aug 18, 12:27 PM CST, 3 hours 3 minutes before
ALZ001>050-182027-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT SAT AUG 18 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST...AND UNSTABLE AIRMASS ACROSS NORTH AND CENTRAL ALABAMA...
WILL COMBINE WITH DAYTIME HEATING...TO PRODUCE SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING.  A THUNDERSTORM COMPLEX
WILL WORK ITS WAY ACROSS CENTRAL ALABAMA THIS AFTERNOON...AND
PRODUCE WIND GUSTS OF 30 TO 40 MPH AS IT TRACKS EASTWARD.  THE
COMBINATION OF THE STORM COMPLEX AND A WEAK FRONTAL BOUNDARY WILL
CREATE CONDITIONS SUFFICIENT FOR STRONG TO POSSIBLY SEVERE
THUNDERSTORM DEVELOPMENT.  THE CHANCE OF STRONG TO SEVERE
THUNDERSTORMS WILL PRIMARILY BE CONFINED TO AREAS SOUTH OF
INTERSTATE 20 59.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE
LATEST FORECAST...AND BE ALERT FOR WATCHES OR WARNINGS.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 1
MONTGOMERY IS 1

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
August 18, 3:30 PM CST
Where
Randolph County, Wedowee
Measured
55 kt (63 mph)
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
33.300, -85.467

The courthouse in Wedowee sustained minor roof damage in the form of shingles being removed. The power was also interrupted for a few hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264224.